Lightning, Monmouth
- When
- May 26, 1:40 PM EST
- Where
- Monmouth County, Belmar
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Lightning struck the roof of a hangor at the Belmar-Farmingdale Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck the roof of a hangor at the Belmar-Farmingdale Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 10:35 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1135 AM EDT FRI MAY 26 2006
.UPDATE /THIS AFTERNOON/...
WELL, SOME CONVECTIVE ACTION GOT GOING EARLIER THAN ANTICIPATED THIS
MORNING. ONE STORM WENT SEVERE ACROSS THE LEHIGH VALLEY WITH THREE
QUARTER INCH HAIL BEING PRODUCED BY THAT STORM EARLIER. OUR MAIN
FOCUS CONTINUES TO REVOLVE AROUND THE ADDITIONAL SEVERE WEATHER
THREAT THROUGH THIS AFTERNOON. SPC HAS MAINTAINED THEIR A SLIGHT
RISK FOR OUR ENTIRE AREA.
A 15Z MESOSCALE ANALYSIS INDICATES SURFACE BASED CAPE ON THE ORDER
OF AROUND 1000 J/KG ACROSS SOUTHERN NEW JERSEY TO THE DELMARVA (THE
12Z RAOB FROM LWX HAS A CAPE VALUE OF 1650 J/KG WITH AN LI OF -5.0).
CONVECTION MOVING INTO THE REGION ATTM, MAY CHEW AWAY THIS SOUTHERN
INSTABILITY FOR A SHORT TIME, HOWEVER THE AIRMASS IS ANTICIPATED TO
DESTABILIZE ONCE AGAIN, AS A WARM FRONT TYPE BOUNDARY LIFTS
NORTHWARD AND AT LEAST SOME SUNSHINE GETS MORE SURFACE HEATING
GOING. STORMS ACROSS THE LEHIGH VALLEY INTO NORTHWEST NEW JERSEY
THIS MORNING APPEARED TO BE MAINLY ELEVATED, WITH HAIL THE PRIMARY
THREAT AT THAT TIME. HOWEVER, A MID LEVEL LOW, UPPER JET AND NOW ANY
OUTFLOW BOUNDARIES SHOULD SERVE AS THE MAIN TRIGGERS FOR RENEWED
CONVECTION AS WE GO THROUGH THE AFTERNOON. THE COOL FRONT THAT
CROSSES THE AREA THIS EVENING LOOKS TO HAVE LITTLE IN THE WAY OF A
THERMAL GRADIENT WITH IT OR LOW-LEVEL CONVERGENCE. SHEAR VALUES AND
FORCING TYPE SHOULD SUPPORT DEVELOPING LINE SEGMENTS, WITH A
DAMAGING WIND GUST AND LARGE HAIL THE PRIMARY THREATS. THE
CONVECTIVE UPDRAFTS IN THE MORE ROBUST CELLS THUS FAR HAVE BEEN
STRONG ENOUGH TO PRODUCE SOME SEVERE HAIL. ANY LINE SEGMENTS THAT DO
ORGANIZE WILL HAVE TO BE WATCHED FOR THE POTENTIAL FOR STRONG WINDS.
THE 12Z RAOB FROM LWX HAS A PW VALUE OF 1.12 INCHES, THEREFORE WE
HAVE ADDED THE MENTION OF HEAVY RAINFALL INTO THE FORECAST, ALONG
WITH SOME OTHER ENHANCED WORDING. CLOUD COVER A BIT TRICKY THIS
AFTERNOON, THEREFORE DID NOT TOUCH HIGH TEMPERATURES MUCH ATTM. DID
ADJUST THE HOURLY GRIDS TO REFLECT CURRENT CONDITIONS THIS MORNING,
AS WELL AS EXPECTED TRENDS.
THE UPDATED ZONES AND SPS HAVE BEEN ISSUED, AND THE REMAINING
UPDATED PRODUCTS WILL HIT THE STREETS SHORTLY. THAT IS ALL FOR NOW.
&&
.PREVIOUS DISCUSSION...
ISSUED /330 AM EDT FRI MAY 26 2006/
.SHORT TERM/LONG TERM...
ONE OF TODAYS FORECAST PROBLEMS WILL BE JUST HOW MUCH SUN WILL BE
ABLE TO GET THROUGH THE CLOUDS TO HEAT THE ATMOSPHERE. WERE
STARTING OUT WITH PRACTICALLY CLEAR SKIES IN SOME AREAS AND BKN
MID AND HIGH CLOUDS IN OTHERS. WHAT THAT MEANS IS THAT WE SHOULD
SEE A FAIR AMOUNT OF SUNSHINE THIS MORNING BUT CLOUDINESS
INCREASING FROM THE WEST BY AFTERNOON. EVEN A SMALL AMOUNT OF
HEATING WILL HELP DESTABILIZE THE ATMOSPHERE. SPC IS CONTINUING
THE THREAT OF SEVERE WX IN OUR AREA, SO WILL MENTION GUSTY WINDS
AND HAIL IN WORDING OF OUR FCST AND WILL ISSUE A SPS TO COVER THE
SITUATION. EXPECT THE THREAT OF SEVERE WX TO END BY AROUND MIDNIGHT.
WILL CARRY A CHANCE FOR SHOWERS FOR THE REMAINDER OF THE NIGHT.
AS THE UPPER TROUGH MOVES ACROSS SATURDAY, THERE MAY STILL BE
ENOUGH INSTABILITY FOR A FEW SHOWERS AND POSSIBLY EVEN AN ISOLATED
THUNDERSTORM, MAINLY IN THE MORNING, BUT NOT CONFIDENT ENOUGH AT
THIS TIME TO INCREASE POPS FROM SLIGHT CHANCE. EXPECT THE SHOWER
THREAT TO END AND SUNSHINE TO RETURN DURING THE AFTERNOON. THEN
THE FAIR WEATHER HIGH PRESSURE SYSTEM TAKES OVER INTO THE MIDDLE
OF NEXT WEEK.
&&
.AVIATION...
FIRST OBSERVATION THIS MRNG IS PATCHY LOW CLDS AND FALLING VSBYS
BUT ISOLATED AT THIS TIME. LO CLDS LOCATED OVR NJ COAST AND SCATTERED
FROM MIV BACK TOWARD DEL RIVER. WITHIN THE PAST COUPLE HOURS WINDS
ON THE SHORE AND DELAWARE BAY HAVE BECOME LIGHT SOUTHEAST WHICH WILL
ADVECT HIGHER DEW POINTS INLAND. SKIES OVERHEAD OTHERWISE ARE NEARLY
CLEAR WITH ONLY SOME FEW/SCTD MID LVL AC. THE DIFFERENCE BETWEEN
VFR/IFR THIS MORNING WILL BE THE AMOUNT OF RADIATIONAL COOLING AND
THE LIGHT WINDS. WINDS AT THE TAF STATIONS ARE CALM. EXPECT THAT BY
SUNUP THERE WILL BE AREAS OF BLO 010 AND BLO 3SM BR. ONCE CLDS
CLEAR, A BRIEF BREAK BEFORE MORE MOISTURE STREAMS IN FROM THE WEST.
THIS TIME ACCOMPANIED BY SHOWERS/TSTMS IN THE LATE AFTERNOON AND
EVENING HOURS. COMPOSITE RADARS SHOW SCTD SHOWERS IN WRN PA. AREA
UNDER SLGT CHC OF SVR TSTMS LATER TDY/EVENING. X-COUNTRY FLIGHTS TO
SRN AREAS LIKE DELMARVA MORE SUSCEPTIBLE TO STRONG TSTMS.
&&
.MARINE...
SCA WILL BE IN EFFECT FROM THIS AFTERNOON ON AS THE WIND GRADIENT
INCREASES AND THE SEAS APPROACH 5 FT. WILL BE SHORT LIVED AS FRONT
MOVES THROUGH AND WINDS SWITCH DIRECTION WHILE DIMINISHING. THREAT
OF STRONG TSTMS THIS AFTERNOON INTO THE EVENING HOURS SO IF YOU ARE
GETTING A JUMP ON THE HOLIDAY SEASON CHECK THE FORECAST FOR THIS
AFTERNOON AND EVENING HOURS AND LISTEN FOR ANY SPECIAL WEATHER
STATEMENTS FOR TSTMS. AS THE PRIMARY FRONT MOVES OFFSHORE THIS
EVENING, A SECOND WEAKER FRONT PUSHES OFFSHORE SATURDAY MORNING.
HIGH PRESSURE WILL BUILD OVER THE COASTAL WATERS SATURDAY AFTERNOON
INTO THE HOLIDAY MONDAY.
&&
.TIDES...
WITH NEW MOON ON THE 27TH TIDES ASTRONOMICALLY HIGH TO BEGIN WITH.
LIGHT E-SE WINDS HELPING TO BRING THE BACK BAYS UP TO LEVEL OF THE
STREETS IN MORE VULNERABLE AREAS. SNAPSHOT OF TIDES THIS MORNING ARE
RIGHT ON AND LATEST SURGE GUIDANCE NOT SHOWING MORE THAN A COUPLE OF
TENTHS/FT ABOVE NORMAL NEXT COUPLE OF DAYS. I.E. NO TIDAL PROBLEMS
WITH THIS NEW MOON.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ452>455 FROM 8 AM FRIDAY TO
3 AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ450-451 FROM 2 PM FRIDAY TO
3 AM SATURDAY.
&&
UPDATE...GORSE
SHORT TERM/LONG TERM...RPW
AVIATION/MARINE...JAEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT FRI MAY 26 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-270845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 436 AM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT STRONG, AND POSSIBLY SEVERE, THUNDERSTORMS ARE EXPECTED LATER TODAY INTO EARLY TONIGHT. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. RPW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
953 AM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL 3 S SCHNECKSVILLE 40.63N 75.62W
05/26/2006 E0.75 INCH LEHIGH PA EMERGENCY MNGR
&&
MPDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1115 AM EDT FRI MAY 26 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-270000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 1115 AM EDT FRI MAY 26 2006 ...STRONG, AND POSSIBLY SEVERE, THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY TONIGHT... A COLD FRONT, APPROACHING FROM THE WEST, IS EXPECTED TO ACT AS A TRIGGER AND TOUCH OFF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY DAMAGING WINDS AND HAIL. FOR THIS REASON, THE STORM PREDICTION CENTER HAS PLACED OUR ENTIRE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE WEATHER. THE THREAT OF SEVERE WEATHER WILL BE INCREASING THIS AFTERNOON FROM THE WEST AND WILL END BY AROUND MIDNIGHT. ANY THUNDERSTORM LATER TODAY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL. LOCALLY BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION. JJM
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1125 AM EDT FRI MAY 26 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-270000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 1115 AM EDT FRI MAY 26 2006 ...STRONG, AND POSSIBLY SEVERE, THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY TONIGHT... A COLD FRONT, APPROACHING FROM THE WEST, IS EXPECTED TO ACT AS A TRIGGER AND TOUCH OFF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY DAMAGING WINDS AND HAIL. FOR THIS REASON, THE STORM PREDICTION CENTER HAS PLACED OUR ENTIRE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE WEATHER. THE THREAT OF SEVERE WEATHER WILL BE INCREASING THIS AFTERNOON FROM THE WEST AND WILL END BY AROUND MIDNIGHT. ANY THUNDERSTORM LATER TODAY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL. LOCALLY BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION. JJM CORRECTED TO REMOVE DOUBLE DOLLAR SIGNS FROM BOTTOM OF PRODUCT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1145 AM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL KINNELON 40.98N 74.39W
05/26/2006 E1.75 INCH MORRIS NJ PUBLIC
&&
MPDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1204 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL BUTLER 41.00N 74.35W
05/26/2006 E1.75 INCH MORRIS NJ LAW ENFORCEMENT
&&
MPDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1217 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL HAMBURG 41.15N 74.57W
05/26/2006 E1.75 INCH SUSSEX NJ TRAINED SPOTTER
&&
MPDThe Philadelphia radar (KDIX), 44 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507006.